Texas, 2008

Tornado and Hail in Texas, June 14, 2008

June 14, 2008 · NWS AMA · 13 events in 5 counties and zones

high winds and a tornado. however damage was reported from the high wind and tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved from the south central Texas Panhandle into the northeast Texas Panhandle producing large hail...high winds and a tornado. No injuries were reported...however damage was reported from the high wind and tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 14, 2:46 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 14, 2:46 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT SAT JUN 14 2008

.UPDATE...
UPON COORDINATION WITH SPC...THE TEXAS PANHANDLE COUNTIES WILL BE
INCLUDED IN SEVERE THUNDERSTORM WATCH 532 UNTIL 10 PM. THE ZFP AND
PFM WILL BE OUT SHORTLY.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 218 PM CDT SAT JUN 14 2008/

DISCUSSION...
CU FIELD IS BUILDING THIS AFTERNOON ALONG A SURFACE TROF EXTENDING
FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. GIVEN THE LACK OF
STRONG DYNAMICS...ANY CONVECTION TODAY WILL BE DOMINATED BY DIURNAL
FORCING AND LOCALIZED LOW LEVEL CONVERGENCE. PER RUC ANALYSIS AND 12Z
NAM BUFR SOUNDINGS...THE CAP IS BARELY HOLDING ON AT THIS TIME AND A
FEW MORE DEGREES ON THE THERMOMETER MAY BE ENOUGH TO GET THINGS
GOING. GIVEN THE STRONG INSTABILITY AND MARGINAL SHEAR...A FEW SEVERE
STORMS CANNOT BE RULED OUT...ESPECIALLY ACROSS THE CENTRAL AND
EASTERN PANHANDLES WHERE HIGHER QUALITY MOISTURE WILL BE FOUND.

ANOTHER VERY WARM DAY IS EXPECTED ON SUNDAY AS COMPRESSIONAL HEATING
AHEAD OF THE NEXT COLD FRONT PUSHES TEMPS UP NEAR THE CENTURY MARK.
THE COOLEST ZONES WILL LIKELY BE THE NORTHWEST WHERE THE EARLIER
ARRIVAL OF THE COLD FRONT WILL KEEP TEMPS FROM GETTING TOO HIGH.
SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH AHEAD OF THE FRONT MAY
RESULT IN FIRE WEATHER CONCERNS WILL ARE DISCUSSED BELOW. THE COLD
FRONT IS EXPECTED TO PUSH ACROSS THE AREA SUNDAY NIGHT WITH NORTHEAST
FLOW DEVELOPING IN ITS WAKE. TEMPS WILL NOT BE AS WARM MONDAY IN THE
POST FRONTAL AIRMASS WITH HIGHS ONLY EXPECTED TO REACH THE MID/UPPER
80S FOR MOST LOCATIONS. BY THIS TIME...NORTHWESTERLY FLOW ALOFT WILL
SET UP AS THE RIDGE BUILDS OVER THE SOUTHWEST CONUS.

ON TUESDAY...SOUTHEAST SURFACE FLOW IS EXPECTED TO RETURN AS A
SURFACE LOW DEVELOPS TO OUR NORTHWEST. THIS SHOULD REINFORCE THE
MOISTURE ACROSS THE AREA...SETTING THE STAGE FOR THE NEXT ROUND OF
PRECIP TUESDAY NIGHT WHEN ANOTHER COLD FRONT BACKDOORS INTO THE
PANHANDLES. THIS SHOULD KEEP SKIES MOSTLY CLOUDY AND TEMPS IN THE 80S
ONCE AGAIN FOR WEDNESDAY. THE FORECAST ON WEDNESDAY AND THURSDAY WILL
REMAIN DRY WITH THE POTENTIAL FOR AN EVENING/OVERNIGHT MCS BOTH DAYS.
CONFIDENCE IS NOT TOO HIGH AT THIS TIME FOR EITHER DAY BUT IS A
POSSIBILITY GIVEN THE NORTHWEST FLOW ALOFT. THE BEST OPPORTUNITY FOR
SEEING MEASURABLE PRECIP WILL BE ACROSS THE NORTHEAST HALF OF THE
FORECAST AREA WHERE THE INFLUENCE OF THE H5 RIDGE WILL NOT BE QUITE
AS STRONG. BEGINNING FRIDAY...THE FORECAST WAS KEPT DRY WITH TEMPS
FOLLOWING THE 00Z MEX.

PRELIM POINT TEMP/POPS MAY BE ADJUSTED PRIOR TO THE ISSUANCE OF THE
AFTERNOON PACKAGE.

JOHNSON

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PORTIONS OF
THE SOUTHERN AND EASTERN PANHANDLES ON SUNDAY IN ADVANCE OF A COLD
FRONT. SOUTH TO SOUTHWEST WINDS OF 10 TO 20 MPH ARE EXPECTED WITH MIN
RELATIVE HUMIDITIES PROGGED TO DROP TO AROUND 20 PERCENT. AT THIS
TIME...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED...BUT A
FIRE DANGER STATEMENT MAY BE IN ORDER WITH THE MORNING PACKAGE. FIRE
WEATHER CONCERNS WILL BE LIMITED MONDAY THROUGH WEDNESDAY AS COOLER
TEMPS AND HIGHER RELATIVE HUMIDITIES ARE EXPECTED.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Jun 14, 12:00 PM CST, 3 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT JUN 14 2008

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO AN UNSTABLE
ATMOSPHERE COUPLED WITH A REMNANT FRONTAL BOUNDARY AND SURFACE
TROUGH OF LOW PRESSURE ACTING AS BOUNDARIES TO FOCUS STORM
DEVELOPMENT. SOME STORMS THAT FORM MAY BECOME SEVERE...WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON
THROUGH MONDAY NIGHT AND THEN AGAIN TUESDAY...WEDNESDAY AND THURSDAY
NIGHTS ACROSS MOST SECTIONS OF THE PANHANDLES. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Jun 14, 2:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT SAT JUN 14 2008

TXZ007-008-012-013-142200-
CARSON TX-HUTCHINSON TX-MOORE TX-POTTER TX-
353 PM CDT SAT JUN 14 2008

...STRONG THUNDERSTORM NEAR LAKE MEREDITH...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF LAKE MEREDITH MOVING
NORTHEAST AT 25 MPH.

THIS STORM WILL MOVE OVER THE SOUTHERN PORTIONS OF LAKE MEREDITH.
BOATERS ON THE LAKE SHOULD RETURN TO SHORE AND SEEK SHELTER
IMMEDIATELY...AND PERSONS ALONG THE SHORE AND NEAR THE LAKE SHOULD
SEEK SHELTER FROM STRONG WINDS...SMALL HAIL...AND DANGEROUS
LIGHTNING.

OTHER THUNDERSTORMS COULD DEVELOP ALONG THE CANADIAN RIVER AND MOVE
ALONG THE RIVER VALLEY.  PERSONS INVOLVED IN OUTDOOR ACTIVITIES
ALONG THE CANADIAN RIVER SHOULD BE PREPARED FOR SUDDEN DOWNPOURS...
DANGEROUS LIGHTNING...AND STRONG WINDS. TAKE SHELTER UNTIL THE STORM
HAS PASSED.

JORDAN
Local storm report, Jun 14, 3:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT SAT JUN 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 S FRITCH              35.52N 101.60W
06/14/2008  E0.88 INCH       CARSON             TX   PUBLIC

&&

EVENT NUMBER 00579

PLISCHKE

The radar

The Amarillo radar (KAMA), 33 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Carson

When
June 14, 3:30 PM CST
Where
Carson County, 7 mi N of Masterson
Measured
0.88 in hail
Reported by
Public
Coordinates
35.520, -101.600

Hail, Armstrong

When
June 14, 3:39 PM CST to 3:43 PM CST
Where
Armstrong County, 7.68 mi N of Goodnight
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.140, -101.180

Hail, Carson

When
June 14, 4:08 PM CST
Where
Carson County, Skellytown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.570, -101.180

Hail, Carson

When
June 14, 4:25 PM CST
Where
Carson County, Panhandle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.380

Hail, Carson

When
June 14, 4:25 PM CST
Where
Carson County, Panhandle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.380

Hail, Carson

When
June 14, 4:29 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
35.350, -101.380

The report of hail was relayed by the National Weather Service Office in Lubbock.

Hail, Carson

When
June 14, 4:31 PM CST
Where
Carson County, Panhandle
Measured
0.88 in hail
Reported by
Public
Coordinates
35.350, -101.380

The hail was accompanied by estimated wind gusts to forty-three knots.

Thunderstorm Wind, Armstrong

When
June 14, 4:45 PM CST
Where
Armstrong County, 8 mi WNW of Claude
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.164, -101.501

The strong thunderstorm wind gusts broke off eight inch diameter tree limbs.

Tornado, Armstrong

When
June 14, 4:45 PM CST to 4:46 PM CST
Where
Armstrong County, 0.89 mi SE of Claude to 0.93 mi SE of Claude
Rating
EF0
Path length
0.16 mi
Path width
20 yd
Property damage
$11,000
Reported by
Storm Chaser
Coordinates
35.110, -101.360

Photographic evidence supported a landspout tornado in Claude. The tornado destroyed a carport and snapped an eight inch diameter tree two feet above the ground. Also...house windows were blown out. The tornado path length and path width were estimated.

Hail, Roberts

When
June 14, 4:47 PM CST
Where
Roberts County, 7 mi N of Codman
Measured
1 in hail
Reported by
Public
Coordinates
35.740, -100.770

Hail, Hemphill

When
June 14, 5:45 PM CST
Where
Hemphill County, 7 mi NW of Canadian
Measured
0.88 in hail
Reported by
Public
Coordinates
35.972, -100.469

Hail, Lipscomb

When
June 14, 6:10 PM CST
Where
Lipscomb County, 0.89 mi SE of Higgins
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
36.110, -100.010

Hail, Lipscomb

When
June 14, 6:21 PM CST
Where
Lipscomb County, Higgins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.120, -100.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110057, 110058, 110059, 110060, 110061, 110062, 110063, 110064, 110065, 110066, 110067, 110068, 110069.